What is Antidiarrheal Drug Overdose?
- Antidiarrheal drugs are medications used in treating diarrhea, especially frequent and loose stools. The drugs contain diphenoxylate (classified as an opioid drug) or atropine (which controls activity of the nervous system)
- Abuse of over-the-counter antidiarrheal drugs that contain diphenoxylate is known to take place among the younger populations
- Antidiarrheal Drug Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
What are the Causes of Antidiarrheal Drug Overdose?
- Antidiarrheal Drug Overdose is caused by intake of the medication in dosage that is higher than prescribed
- This intake could be accidental, or in some cases intentional, to bring self-harm
- It is available in tablet form and liquid form and sold under brand names Diphenatol, Lofene, Logen, Lomanate, Lomotil, Lonox, Lo-Trol, and Nor-Mil among others
Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of Antidiarrheal Drug Overdose?
The signs and symptoms of Antidiarrheal Drug Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected. The manifestation of the symptoms may take up to 10-12 hours following the overdose event.
The signs and symptoms of Antidiarrheal Drug Overdose may include
- Mouth insides feel dry; flushed and dry skin
- Increased heartbeat
- Breathing difficulties
- Confusion, hallucinations
- Feeling drowsy, restless, lethargic
- Pupil dilation; rapid sideways movement of the eyes
How is First Aid administered for Antidiarrheal Drug Overdose?
First Aid tips for Antidiarrheal Drug Overdose:
- If the individual with Antidiarrheal Drug Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
- Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
- Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
- Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Take individual to emergency room (ER) for further treatment
- Always try to take the medication strip/bottle/container to the ER
The emergency medical health professional might perform the following steps towards treating the condition:
- Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
- Medically manage symptoms, such as abnormal heart rate
- Provide breathing support, if necessary
- The individual may be administered suitable medication to counter the effects of atropine or diphenoxylate, contained in the drug
- Administer activated charcoal to avoid absorbance of drug in the body
- Administer laxatives for elimination of drug from the body
- Administer fluids by an intravenous drip line
Who should administer First Aid for Antidiarrheal Drug Overdose?
First aid for Antidiarrheal Drug Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Antidiarrheal Drug Overdose?
- The prognosis of Antidiarrheal Drug Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
- In most cases, the individual can recover from the symptoms (usually in 1-2 days) with appropriate medication and timely support
- In case of complications including pneumonia, unconsciousness, or coma, it may considerably worsen the outcome. In children younger than 6 years, such complications may be more severe, and hence, close monitoring is necessary
- Deaths have been reported from overdose on antidiarrheal medications, especially among children
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can Antidiarrheal Drug Overdose be Prevented?
Antidiarrheal Drug Overdose can be prevented by:
- Always taking the right dose of medication at recommended times
- Avoiding drugs that might interact with antidiarrheal drug
- Talking to your healthcare provider, if recommended dose of antidiarrheal drug does not provide adequate relief or reduce the symptoms
- Refrain from self-medication
- Exercising caution while taking multiple drugs
- Keeping medications out of reach of children in child-proof containers
- For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
- Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, dosage and time of administration of medication
- Age and weight of the individual
- And, the overall health status of the individual